Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 17, NWS Amarillo, TX

June 14, 2015Hutchinson County, Texas

NWS Amarillo, TX issued this flash flood warning at Jun 14, 2015, 5:11 PM CDT for Hutchinson County, Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2015, 5:11 PM CDT (22:11 UTC)
Expired
Jun 14, 2015, 10:00 PM CDT
In force
5 hr
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Flood severity
None

County Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 62 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:17 PM CDTFLASH FLOODFritch, TX18 INCHES OF WATER COVERING S RAILROAD AVE NEAR HWY 136. RIGHT LANES OF HWY 136 FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WGUS54 KAMA 142211
FFWAMA
TXC233-150100-
/O.NEW.KAMA.FF.W.0017.150614T2211Z-150615T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 800 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CENTRAL AND SOUTHERN 
  HUTCHINSON COUNTY. DOPPLER RADAR INDICATES 1 TO 3 INCHES OF RAIN   
  HAVE FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST 3 HOURS WITH 
  ADDITIONAL HEAVY RAIN EXPECTED. EMERGENCY MANAGEMENT REPORTED      
  FLOODING ALONG HIGHWAY 136 SOUTH OF STINNETT. FLASH FLOODING IS    
  LIKELY TO OCCUR. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STINNETT...           SANFORD...            FRITCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3562 10162 3573 10162 3577 10154 3582 10150
      3590 10131 3595 10109 3574 10109 3567 10148
      3562 10150

$$

BRB
1 follow-up statement
908 
WGUS54 KAMA 150057
FFWAMA
TXC233-150300-
/O.EXT.KAMA.FF.W.0017.000000T0000Z-150615T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
757 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1000 PM CDT

* AT 755 PM CDT...DOPPLER RADAR INDICATES 2 TO AS MUCH AS 4 INCHES   
  OF RAIN HAVE FALLEN OVER PARTS OF THE WARNED AREA IN THE PAST 6    
  HOURS WITH ADDITIONAL HEAVY RAIN EXPECTED. THUNDERSTORMS OVER      
  SOUTHERN MOORE COUNTY WILL MOVE EAST INTO HUTCHINSON COUNTY AND    
  BRING AN ADDITIONAL 1 TO 2 INCHES OF RAIN. ADDITIOANL FLASH        
  FLOODING IS LIKELY TO OCCUR. WHILE PRECIPITATION MAY TAPER OFF IN  
  SOME AREAS DURING THE WARNING PERIOD...IT WILL TAKE SOME TIME FOR  
  ANY HIGH WATER TO RUNOFF. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  STINNETT...           SANFORD...            FRITCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN
AROUND... DONT DROWN.

&&

LAT...LON 3562 10162 3573 10162 3577 10154 3582 10150
      3590 10131 3595 10109 3574 10109 3567 10148
      3562 10150

$$

BRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 4:25 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 14, 4:25 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
425 PM CDT SUN JUN 14 2015

.SHORT TERM...THIS AFTERNOON AND TONIGHT...
UNDER THE INFLUENCE OF A SHORTWAVE TROUGH CENTERED DIRECTLY OVER THE
PANHANDLES...THUNDERSTORMS HAVE FIRED ONCE AGAIN TODAY. THESE STORMS
WILL BE TAPPING INTO ROUGHLY 1000-2000 J/KG OF MLCAPE...THUS LIKELY
SEEING ROBUST CONVECTION CONTINUING INTO THIS EVENING. FLOW ALOFT IS
MODEST AT BEST...WITH ABOUT 30 KTS OF 0-6KM SHEAR ACROSS THE
DEVELOPING UPDRAFTS. SOUTHEASTERLY SURFACE WINDS AHEAD OF THE STORMS
GIVES DECENT DIRECTIONAL SHEAR TO THE ENVIRONMENT AS WELL...SO SOME
STORMS COULD AT LEAST BRIEFLY EXHIBIT SUPERCELLULAR CHARACTERISTICS.
MAIN THREAT WILL BE HEAVY RAIN THOUGH DUE TO A RICH MOISTURE PROFILE
ACROSS THE REGION. SHEAR IS PARALLEL TO THE SOUTHWEST-NORTHEAST
ORIENTED LINE OF DEVELOPING STORMS...SO SOME AREAS WILL SEE REPEATED
AND CONTINUOUS HEAVY RAIN THROUGH THE AFTERNOON AND EVENING.
OTHERWISE...GUSTY WINDS POSSIBLY UP TO 60 MPH AND HAIL UP TO PING
PONG BALL SIZE WILL BE POSSIBLE HAZARDS WITH THIS ROUND.

.LONG TERM...MONDAY THROUGH SUNDAY...
WITH THE BERMUDA HIGH DRIVING GULF MOISTURE /INCLUDING SEMI-ORGANIZED
TROPICAL WAVE IN WESTERN GULF/ INTO THE SOUTHERN PLAINS THE NEXT FEW
DAYS...THE RAIN CHANCES WILL CONTINUE FOR AT LEAST PARTS OF THE
PANHANDLES THROUGH TUESDAY NIGHT. THE SOUTHEASTERN TEXAS PANHANDLE
WILL BE FAVORED. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN
THROUGH THAT TIME. THE REMNANT GULF SYSTEM SHOULD BE TO EASTERN
OKLAHOMA BY THURSDAY AS UPPER RIDGING TRIES TO BUILD IN ACROSS THE
SOUTHWEST. A SURFACE TROUGH WILL BE PRESENT EAST OF THE ROCKIES
THROUGH MUCH OF THE WEEK AND MODELS SUGGEST A WEAKNESS TO REMAIN IN
THE RIDGE CENTERED OVER TX/OK THROUGH THE END OF THE WEEK THOUGH.
THIS COULD LEAD TO FURTHER CHANCES FOR PRECIP THROUGHOUT THE
WEEK...THOUGH MORE ISOLATED TO SCATTERED IN NATURE AND DEPENDENT ON
TIMING OF SHORTWAVES TO TRIGGER ACTIVITY. WITH MOSTLY ZONAL FLOW
ALOFT...TEMPERATURES SHOULD REMAIN NEAR SEASONAL NORMS BARRING ANY
DAYS WHERE PRECIPITATION AND CLOUDINESS LIMIT HEATING.

NF

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                63  80  62  80  63 /  70  40  30  20   5
BEAVER OK                  65  81  62  81  64 /  70  40  30  20  10
BOISE CITY OK              60  80  60  83  62 /  20  20  30  10  10
BORGER TX                  65  82  64  82  66 /  70  40  30  20   5
BOYS RANCH TX              63  83  63  84  64 /  60  30  20  10   5
CANYON TX                  63  80  61  81  63 /  70  40  30  20  10
CLARENDON TX               65  80  64  80  65 /  70  60  60  30  10
DALHART TX                 60  82  60  83  62 /  30  20  20  10  10
GUYMON OK                  63  81  62  83  64 /  60  30  20  10   5
HEREFORD TX                63  81  62  82  63 /  60  40  30  20   5
LIPSCOMB TX                66  80  62  81  65 /  70  50  30  20  10
PAMPA TX                   62  80  62  79  63 /  70  40  30  20  10
SHAMROCK TX                66  81  64  80  65 /  70  60  60  30  10
WELLINGTON TX              67  82  66  81  66 /  70  60  60  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/06
Hazardous weather outlook, Jun 14, 4:35 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
435 PM CDT SUN JUN 14 2015

OKZ001>003-TXZ001>020-150945-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
435 PM CDT SUN JUN 14 2015

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM FOR THE WESTERN AND
CENTRAL TEXAS PANHANDLE

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN...WHICH MAY LEAD TO AREAS OF FLOODING OR FLASH FLOODING.
SOME STORMS MAY ALSO BECOME SEVERE...CAPABLE OF ISOLATED DAMAGING
WIND GUSTS UP TO 70 MPH AND HAIL UP TO PING PONG BALL SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL CONTINUE MONDAY THROUGH TUESDAY NIGHT...AND
THEN RETURN TO ROUGHLY THE NORTHWEST HALF OF THE COMBINED PANHANDLES
WEDNESDAY NIGHT. A FEW STORMS DURING THIS TIME COULD BECOME STRONG TO
SEVERE...WITH HAIL AND GUSTY WINDS THE PRIMARY CONCERNS. LOCALLY
HEAVY RAIN COULD ALSO LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
PLEASE REPORT ANY SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN AMARILLO.

NF

In the hours before

Special weather statement, Jun 14, 2:23 PM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
223 PM CDT SUN JUN 14 2015

TXZ008-142015-
HUTCHINSON TX-
223 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HUTCHINSON COUNTY UNTIL 315 PM
CDT...

AT 221 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF STINNETT...OR 14 MILES NORTHEAST
OF BORGER...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STINNETT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3565 10143 3588 10155 3606 10109 3578 10109
TIME...MOT...LOC 1923Z 242DEG 8KT 3584 10128

JC
Special weather statement, Jun 14, 3:18 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
318 PM CDT SUN JUN 14 2015

TXZ003-142045-
HANSFORD TX-
318 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HANSFORD COUNTY UNTIL 345 PM
CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GRUVER...MOVING NORTHEAST
AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GRUVER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3636 10151 3649 10130 3640 10116 3621 10134
      3615 10146 3615 10159 3622 10162
TIME...MOT...LOC 2018Z 225DEG 9KT 3620 10150

BRB
Special weather statement, Jun 14, 3:29 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
329 PM CDT SUN JUN 14 2015

TXZ008-142100-
HUTCHINSON TX-
329 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR HUTCHINSON COUNTY UNTIL 400 PM
CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STINNETT...OR 10 MILES NORTH OF BORGER...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  STINNETT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3605 10129 3605 10108 3585 10109 3569 10149
      3584 10160
TIME...MOT...LOC 2029Z 228DEG 15KT 3580 10143

BRB
Special weather statement, Jun 14, 4:09 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
409 PM CDT SUN JUN 14 2015

TXZ009-142145-
ROBERTS TX-
409 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROBERTS COUNTY UNTIL
445 PM CDT...

AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTH OF PAMPA...MOVING EAST AT 15 MPH.
MESA VISTA RANCH AIRPORT RECEIVED A 49 MPH WIND GUST AT 406 PM CDT.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN ROBERTS COUNTY.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3584 10076 3582 10109 3595 10109 3597 10109
      3605 10083
TIME...MOT...LOC 2108Z 257DEG 13KT 3589 10101

BRB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:18 PM CDTSpecial Weather StatementAMARandall27 min
Jun 13, 7:25 PM CDTSpecial Weather StatementAMAOldham35 min
Jun 13, 7:34 PM CDTSpecial Weather StatementAMAOldham26 min
Jun 13, 7:40 PM CDTSpecial Weather StatementAMAPotter35 min
Jun 13, 7:45 PM CDTSpecial Weather StatementAMADeaf Smith60 min
Jun 13, 8:09 PM CDTSpecial Weather StatementAMARandall66 min
Jun 13, 8:14 PM CDTSpecial Weather StatementAMAPotter61 min
Jun 13, 8:30 PM CDTAreal Flood AdvisoryAMAPotter, Randall4 hr
Jun 14, 2:23 PM CDTSpecial Weather StatementAMAHutchinson52 min
Jun 14, 3:18 PM CDTSpecial Weather StatementAMAHansford27 min
Jun 14, 3:29 PM CDTSpecial Weather StatementAMAHutchinson31 min
Jun 14, 4:09 PM CDTSpecial Weather StatementAMARoberts36 min
Jun 14, 4:18 PM CDTAreal Flood AdvisoryAMAHutchinson4 hr
Jun 14, 5:21 PM CDTSpecial Weather StatementAMADeaf Smith39 min
Jun 14, 5:25 PM CDTSpecial Weather StatementAMASherman35 min
Jun 14, 5:38 PM CDTSpecial Weather StatementAMAHutchinson22 min
Jun 14, 5:43 PM CDTSpecial Weather StatementAMAPotter32 min
Jun 14, 6:04 PM CDTSevere Thunderstorm WarningAMADeaf Smith36 min
Jun 14, 6:14 PM CDTSevere Thunderstorm WarningAMAOldham, Potter, Randall61 min
Jun 14, 6:47 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall73 min
Jun 14, 6:57 PM CDTAreal Flood AdvisoryAMACarson, Potter, Randall5 hr

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.